Michigan, 2006

Lake-Effect Snow in Michigan, December 4 to 5, 2006

December 4 to 5, 2006 · NWS APX · 6 events in 6 counties and zones

A clipper system brought lake enhanced and lake effect snow to the region. The heaviest snow occured with southwest winds on Lake Michigan, producing very heavy snow in Mackinac County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A clipper system brought lake enhanced and lake effect snow to the region. The heaviest snow occured with southwest winds on Lake Michigan, producing very heavy snow in Mackinac County. Some places between St Ignace and Moran picked up a foot of snow in just 5 hours near midday on the 4th. The slick roads and near-zero visibility resulted in numerous accidents on US-2, I-75, and M-123 in Mackinac County. Those roads were shut down by the state police for a few hours in the afternoon. In Northwest Lower Michigan, the snow was not quite as intense, but lasted much longer, as lake effect snow continued when winds turned northwest behind the departing clipper. Wellston and Lake Ann both ended up with a foot of snow by the morning of the 5th, while Alden had 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 4, 4:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 4, 4:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EST MON DEC 04 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
QUITE THE ACTIVE AND COMPLICATED WEATHER PATTERN BOTH ALOFT AND AT
THE SFC. A SERIES OF UPPER LEVEL WAVES WILL TRAVERSE THE REGION
THROUGH TUESDAY NIGHT. THE FIRST IS NOW MOVING EAST OF THE AREA
WHILE THE NEXT IS RAPIDLY ON ITS HEELS...DESTINED FOR NRN MICHIGAN
TODAY. THEN...FINAL WAVE SET TO ARRIVE TUESDAY NIGHT TO WEDNESDAY
MORNING. (UNTIL PACIFIC JET PUNCHES INTO SOUTHERN CANADA RESULTING
IN WARMING/DRYING/BUILDING UPPER LEVEL HEIGHTS OVER THE GREAT
LAKES).

CURRENT RADAR SHOWING 1000-850MB WINDS BACKING WEST IN RESPONSE TO
SE-DIVING SHORTWAVE IN NRN MN WHICH HAS ASSOCIATED MID LEVEL
MOISTURE/STRONG H5-H7 -DIVQ AND OVERALL LIGHT SNOWFALL IN WEAK
280-290K ISENTROPIC LIFT REGIME (AIR MASS IN THIS REGION IS FAIRLY
DRY BELOW ROUGHLY 6500FEET). PURE LES REGIME IN NRN MICHIGAN RIGHT
NOW WITH BRIEF MID LEVEL RIDGING/SHIFTING WINDS RESULTING IN A
CONTINUAL LOST CONNECTION FROM LAKE SUPERIOR. AS A RESULT...WE ARE
SEEING REFLECTIVITIES ON RADAR WANING...OUTSIDE OF SOME BRIEF BURSTS
OF HEAVIER SNOWFALL DUE TO UPSLOPE IN INTERIOR NRN LOWER TERRAIN.

FORECAST CONCERNS TODAY REVOLVE AROUND SNOW AND ACCUMULATION
POTENTIAL RESULTING IN NEW WINTER HEADLINES...DIFFERENT FROM THE
ONES CURRENTLY IN EFFECT. THEN...THERE IS A NEED TO ASSESS THE NEXT
ROUND OF LES/ENHANCED SNOW WITH TUESDAY NIGHT WAVE.

TODAY...RAPIDLY CHANGING WEATHER PATTERNS RESULTING IN A TOUGH
FORECAST. UPSTREAM SHORTWAVE WILL BEGIN TO AFFECT THE REGION WITH
ADDITIONAL UPPER LEVEL MOISTURE IN 280-290K ISENTROPIC LIFT REGIME
THAT OVERSPREADS THE AREA WITH CDPS OF 20MB OR LESS THROUGH THE
MORNING/EARLY AFTERNOON. STRONGEST LIFT WILL RESIDE ACROSS NRN
LOWER...SOUTH OF M-32. HOWEVER...WITH NICE SWATH OF MID LEVEL
MOISTURE...AREAS EVEN UP THROUGH EASTERN UPPER WILL HAVE SOME MID
LEVEL ECHOES FOR SEEDER FEEDER PROCESSES TO TAKE PLACE. THE AIR
MASS IN NRN MICHIGAN HOWEVER...WILL BE NEAR SATURATION...ESPECIALLY
IN WSW-SW FLOW REGIMES COMING OFF LAKE MICHIGAN/NRN LAKE HURON DUE
TO LAKE EFFECT CONVECTION. THE PEAK OF THIS MOISTURE IS CENTERED
AROUND 18Z...WITH STRONGEST -DIVQ AND APPROACH OF WEAK SFC LOW
FORECAST BY BOTH NAM/GFS TO SWING THROUGH EASTERN UPPER. THE ACTUAL
SYSTEM WILL NOT RESULT IN MUCH MORE THAN A VERY LIGHT SNOW FOR MOST
AREAS...BUT THE EFFECT ON ENHANCING THE LAKE EFFECT IN WSW-SW FLOW
REGIMES LOOKS TO BE RATHER IMPRESSIVE. INVERSION HEIGHTS WILL BE
AROUND 6-6.5KFT...WITH H8 TEMPS IN THE -13C TO -14C ZONE (OPTIMUM
DENDRITIC GROWTH ZONE)...WHILE MAX OMEGA TACKED IN THIS SAME ZONE
AND FOCUSED AROUND THE STRAITS/JUST NW OF PELLSTON. WINDS ARE
ALREADY EXPECTED TO BE LINED UP OUT OF A SW DIRECTION PRIOR TO THE
ARRIVAL OF FORCING/MOISTURE...AND REMAIN THERE FOR AN EASY 5-7 HR
PERIOD BEFORE SFC CIRCULATION SLIDES EAST AND WINDS VEER AROUND TO
THE WEST BY EVENING. THIS IS ALL POINTING TOWARD A VERY NICE
SNOWFALL EVENT FOR MACKINAC COUNTY OF EASTERN UPPER...AS WELL AS
EMMET AND PORTIONS OF CHEBOYGAN...LEELANAU...BENZIE AND MANISTEE
COUNTIES. WILL ISSUE NEW HEADLINES FOR LAKE EFFECT SNOW ADVISORIES
FOR THESE AREAS FOR 3 TO 7 INCHES OF NEW SNOW INTO THIS EVENING.

TONIGHT...SYNOPTIC MOISTURE WILL BE PULLING OUT AFTER THE EVENING
FROM THE SNOWBELT REGIONS...AND 1000-850MB WINDS WILL BE SWINGING
AROUND TO WEST...POSSIBLY WNW...AT 10-15KTS. CERTAINLY ALL OF THE
SYNOPTIC FORCING WILL BE GONE BY THEN AND WE ARE LOOKING AT A MORE
PURE LES EVENT FOR TONIGHT. NEVERTHELESS...INVERSION HEIGHTS ONLY
LOWER TO 5500 FEET OR SO (LIKELY HIGHER THAN THIS)...AND THERE IS NO
PROBLEM GENERATING SNOW WITH MOISTURE REACHING -20C. LES BANDS WILL
AFFECT THE WESTERLY SNOW BELTS AND ANOTHER 2 INCHES OF SNOW IS
POSSIBLE. SNOW AMOUNTS FROM TODAY AND ADDITIONAL SNOW TONIGHT WILL
RESULT IN A NEAR LAKE EFFECT SNOW WARNING. WILL ADVISE DAY CREW TO
WATCH TO THIS POTENTIAL NEED AFTER SEEING THINGS DEVELOP THIS
MORNING.

TUESDAY THROUGH WEDNESDAY...LES SHOULD BE WINDING DOWN THROUGH THE
MORNING AS EVEN THE H9-H7 RH DROPS TO LESS THAN 60% FOR A BRIEF
PERIOD. WINDS WILL BE BACKING AROUND TO THE SW ONCE AGAIN IN
RESPONSE TO THE NEXT SHORTWAVE ARRIVING TUESDAY NIGHT (OF WHICH
THERE ARE TIMING DIFFERENCE BETWEEN THE MODELS). H8 TEMPS WARM INTO
THE -8C TO -10C RANGE...WHICH IS STILL ENOUGH WITH LAKE WATER TEMPS
IN THE 5-7C RANGE FOR SUFFICIENT OVER-LAKE INSTABILITY. HOWEVER THE
ACTION WILL LIKELY JUST BE SCATTERED...WITH MINIMAL SNOW
ACCUMULATIONS. NAM ALREADY HAS SYNOPTIC MOISTURE AND ISENTROPIC LIFT
WORKING INTO THE AREA BY LATER TUESDAY AFTERNOON...WHILE GFS HOLDS
OFF UNTIL OVERNIGHT. WILL JUST PAINT LIKELY POPS AFTER MIDNIGHT
TUESDAY AND INTO WEDNESDAY...AS SYNOPTIC SNOWFALL DOES APPEAR TO
MAKE IT INTO THE AREA AT SOME POINT TUESDAY NIGHT INTO WEDNESDAY.
WILL NEED TO HAVE MORE DETAILS COME IN WITH THIS SYSTEM BEFORE ANY
REAL GOOD SNOW FORECAST CAN BE MADE...BUT INITIAL LOOKS AT IT
SUGGEST 1-2 INCHES FOR MOST AREAS SEEMS REASONABLE RIGHT NOW.

.APX...WATCHES/WARNINGS/ADVISORIES...

LAKE EFFECT SNOW ADVISORY THROUGH TONIGHT...
   MIZ015>017-019>021-025-031

&&

SMD
Hazardous weather outlook, Dec 4, 4:50 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
450 AM EST MON DEC 4 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
450 AM EST MON DEC 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOW WILL OCCUR IN COUNTIES BORDERING
LAKES MICHIGAN AND FAR NORTHERN LAKE HURON TODAY AND TONIGHT. SEE
ONGOING ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOWFALL IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO YOUR NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mackinac

When
December 4, 9:00 AM EST to 8:00 PM EST
Where
Mackinac forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Charlevoix

When
December 4, 9:00 AM EST to December 5, 3:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Leelanau

When
December 4, 9:00 AM EST to December 5, 3:00 AM EST
Where
Leelanau forecast zone
Reported by
Amateur Radio
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
December 4, 9:00 AM EST to December 5, 3:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
December 4, 9:00 AM EST to December 5, 3:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Manistee

When
December 4, 9:00 AM EST to December 5, 3:00 AM EST
Where
Manistee forecast zone
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7329, 7330, 7331, 7332, 7333, 7334.